Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

A Saint-Venant principle for a theory of nonlinear plane elasticity


Authors: C. O. Horgan and L. E. Payne
Journal: Quart. Appl. Math. 50 (1992), 641-675
MSC: Primary 73C10; Secondary 73C50
DOI: https://doi.org/10.1090/qam/1193661
MathSciNet review: MR1193661
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A formulation of Saint-Venant's principle within the context of a restricted theory of nonlinear plane elasticity is described. The theory assumes small displacement gradients while the stress-strain relations are nonlinear. We consider plane deformations of such an elastic material occupying a rectangular region. The lateral sides are traction-free while the far end is subjected to a uniformly distributed tensile traction $ \tau \ge 0$. The near end is subjected to a prescribed normal and shear traction. If this end loading were also that of uniform tension, then one possible corresponding stress state throughout the rectangle is that of uniform tension. When the near end loading is not uniform, the resulting stress field is expected to approach a uniform tensile state with increasing distance from the near end. This result is established here using differential inequality techniques for quadratic functionals. It is shown that, under certain constitutive assumptions, an energy-like quadratic functional, defined on the difference between the deformation field and the uniform tensile state, decays exponentially with distance from the near end. The estimated decay rate (which is a lower bound on the actual rate of decay) is characterized in terms of the load level $ \tau $ , the domain geometry, and material properties. The results predict a progressively slower decay of end effects with increasing load level $ \tau $. The mathematical issues of concern involve spatial decay of solutions of a fourth-order nonlinear elliptic partial differential equation.


References [Enhancements On Off] (What's this?)

  • [1] C. O. Horgan and J. K. Knowles, The effect of nonlinearity on a principle of Saint-Venant type, J. Elasticity 11, 271-291 (1981) MR 625953
  • [2] C. O. Horgan and J. K Knowles, Recent developments concerning Saint-Venant's principle, Advances in Applied Mechanics (J. W. Hutchinson, ed.), Vol. 23, Academic Press, New York, 1983, pp. 179-269 MR 889288
  • [3] C. O. Horgan, Recent developments concerning Saint-Venant's principle: an update, Appl. Mech. Rev. 42, 295-303 (1989) MR 1021553
  • [4] G. Fichera, Il principio di Saint-Venant: Intuizione dell'ingegnere e rigore del matematico, Rend. Mat. (6) 10, 1-24 (1977) MR 0502579
  • [5] G. Fichera, Remarks on Saint-Venant's principle, Rend Mat. (6) 12, 181-200 (1979) MR 557661
  • [6] J. L. Ericksen, On the formulation of St. Venant's problem, Nonlinear Analysis and Mechanics: Heriot-Watt Symposium (R. J. Knops, ed.), Vol. I, Pitman, London, 1977, pp. 158-186 MR 0495524
  • [7] R. G. Muncaster, Saint-Venant's problem in nonlinear elasticity: a study of cross-sections, Nonlinear Analysis and Mechanics: Heriot-Watt Symposium (R. J. Knops, ed.), Vol. IV, Pitman, London, 1979, pp. 17-75 MR 584396
  • [8] R. G. Muncaster, Saint-Venant's problem for slender prisms, Utilitas Math. 23, 75-101 (1983) MR 703132
  • [9] J. L. Ericksen, Saint-Venant's problem for elastic prisms, Systems of Nonlinear Partial Differential Equations (J. M. Ball, ed.), D. Reidel, Dordrecht, 1983, pp. 87-93
  • [10] J. L. Ericksen, Problems for infinite elastic prisms, Systems of Nonlinear Partial Differential Equations (J. M. Ball, ed.), Reidel, Dordrecht, 1983, pp. 80-86
  • [11] D. Kinderlehrer, A relation between semi-inverse and Saint-Venant solutions for prisms, SIAM J. Math. Anal. 17, 626-640 (1986) MR 838245
  • [12] D. Kinderlehrer, Remarks about Saint-Venant solutions in finite elasticity, Nonlinear Functional Analysis and its Applications: Proceedings of Symposia in Pure Mathematics (F. E. Browder, ed.), Vol. 45, Part 2, Amer. Math. Soc., Providence, RI, 1986, pp. 37-50 MR 843593
  • [13] A. Mielke, Saint-Venant's problem and semi-inverse solutions in nonlinear elasticity, Arch. Rational Mech. Anal. 102, 205-229 (1988) MR 944546
  • [14] S. Breuer and J. J. Roseman, On Saint-Venant's principle in three-dimensional nonlinear elasticity, Arch. Rational Mech. Anal. 63, 191-203 (1977) MR 0418610
  • [15] S. Breuer and J. J. Roseman, Saint-Venant's principle in nonlinear plane elasticity with sufficiently small strains, Arch. Rational Mech. Anal. 80, 19-37 (1982) MR 656800
  • [16] R. J. Knops and L. E. Payne, A Saint-Venant principle for nonlinear elasticity, Arch. Rational Mech. Anal. 81, 1-12 (1983) MR 679912
  • [17] C. O. Horgan and R. Abeyaratne, Finite anti-plane shear of a semi-infinite strip subject to a self-equilibrated end traction, Quart. Appl. Math. 40, 407-417 (1983) MR 693875
  • [18] G. P. Galdi, R. J. Knops, and S. Rionero, Asymptotic behavior in the nonlinear elastic beam, Arch. Rational Mech. Anal. 87, 305-318 (1985) MR 767503
  • [19] R. Abeyaratne, C. O. Horgan, and D.-T. Chung, Saint-Venant end effects for incremental plane deformations of incompressible nonlinearly elastic materials, J. Appl. Mech. 52, 847-852 (1985) MR 819729
  • [20] A. Mielke, Normal hyperbolicity of center manifolds and Saint-Venant's principle, Arch. Rational Mech. Anal. 110, 353-372 (1990) MR 1049211
  • [21] D. Durban and W. J. Stronge, Diffusion of self-equilibrating end loads in elastic solids, J. Appl. Mech. 5, 492-495 (1988)
  • [22] P. Vafeades and C. O. Horgan, Exponential decay estimates for solutions of the von Kármán equations on a semi-infinite strip, Arch. Rational Mech. Anal. 104, 1-25 (1988) MR 956565
  • [23] R. Quintanilla, Asymptotic behavior of solutions in elasticity, preprint, Univ. Polit. de Catalunya, Barcelona, Spain, 1987
  • [24] H. A. Levine and R. Quintanilla, Some remarks on Saint-Venant's principle, Math. Methods Appl. Sci. 11, 71-77 (1989) MR 973556
  • [25] B. B. Orazov, On the asymptotic behavior at infinity of solutions of the traction boundary value problem, Proc. Roy. Soc. Edinburgh Sec. A 111, 33-52 (1989) MR 985987
  • [26] C. O. Horgan and L. E. Payne, On Saint-Venant's principle in finite anti-plane shear: an energy approach, Arch. Rational Mech. Anal. 109, 107-137 (1990) MR 1022511
  • [27] C. O. Horgan, L. E. Payne, and J. G. Simmonds, Existence, uniqueness and decay estimates for solutions in the nonlinear theory of elastic, edge-loaded, circular tubes, Quart. Appl. Math. 48, 341-359 (1990) MR 1052140
  • [28] C. O. Horgan and L. E. Payne, Decay estimates for second-order quasilinear partial differential equations, Adv. in Appl. Math. 5, 309-332 (1984) MR 755383
  • [29] C. O. Horgan and L. E. Payne, Decay estimates for a class of second-order quasilinear equations in three dimensions, Arch. Rational Mech. Anal. 86, 279-289 (1984) MR 751510
  • [30] C. O. Horgan, A note on the spatial decay of a three-dimensional minimal surface over a semi-infinite cylinder, J. Math. Anal. Appl. 107, 285-290 (1985) MR 786028
  • [31] S. Breuer and J. J. Roseman, Phragmén-Lindelöf decay theorems for classes of nonlinear Dirichlet problems in a circular cylinder, J. Math. Anal. Appl. 113, 59-77 (1986) MR 826658
  • [32] S. Breuer and J. J. Roseman, Decay theorems for nonlinear Dirichlet problems in semi-infinite cylinders, Arch. Rational Mech. Anal. 94, 363-371 (1986) MR 846894
  • [33] C. O. Horgan, Some applications of maximum principles in linear and nonlinear elasticity, Maximum Principles and Eigenvalue Problems in Partial Differential Equations (P. W. Schaefer, ed.), Pitman Res. Notes Math. Ser., vol. 175, Longman, New York, 1988, pp. 49-67 MR 963458
  • [34] C. O. Horgan and L. E. Payne, Decay estimates for a class of nonlinear boundary value problems in two dimensions, SIAM J. Math. Anal. 20, 782-788 (1989) MR 1000722
  • [35] C. O. Horgan and L. E. Payne, On the asymptotic behavior of solutions of inhomogeneous second-order quasilinear partial differential equations, Quart. Appl. Math. 47, 753-771 (1989) MR 1031690
  • [36] S. Breuer and J. J. Roseman, On spatial energy decay for quasilinear boundary value problems in cone-like and exterior domains, Differential Integral Equations 2, 310-325 (1989) MR 983683
  • [37] J. J. Roseman and S. Zimering, On the spatial decay of the energy for some quasilinear boundary value problems in semi-infinite cylinders, J. Math. Anal. Appl. 139, 194-204 (1989) MR 991935
  • [38] C. O. Horgan and D. Siegel, On the asymptotic behavior of a minimal surface over a semi-infinite strip, J. Math. Anal. Appl. 153, 397-406 (1990) MR 1080655
  • [39] R. Quintanilla, Exponential decay for nonlinear second-order partial differential equations, preprint, Univ. Polit. de Catalunya, Barcelona, Spain, 1990
  • [40] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Univ. Press, Cambridge, 1964
  • [41] C. O. Horgan and W. E. Olmstead, Exponential decay estimates for a class of nonlinear Dirichlet problems, Arch. Rational Mech. Anal. 71, 221-235 (1979) MR 531060
  • [42] J. J. Roseman, The principle of Saint-Venant in linear and nonlinear plane elasticity, Arch. Rational Mech. Anal. 26, 142-162 (1967) MR 0216801

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73C10, 73C50

Retrieve articles in all journals with MSC: 73C10, 73C50


Additional Information

DOI: https://doi.org/10.1090/qam/1193661
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society